← Back

MRONJ

Medication-related osteonecrosis of the jaw (MRONJ) is a severe adverse drug reaction that consists of progressive bone destruction.

Some medications can present a risk to oral and maxillofacial surgery treatments. MRONJ, or Medication-Related Osteonecrosis of the Jaws, has been linked with the use of bisphosphonate drugs (such as Fosamax®, Actonel®, Boniva®, Zometa®, Reclast®, Aredia®), denosumab drugs (Xgeva®, Prolia®), and other drugs (Avastin® [bevacizumab] and Sutent® [sunitinib]). Osteonecrosis of the jaws refers to bone that is dead or dying. This can be very painful.

Diagnosis of MRONJ occurs when all three characteristics are present:

Signs and symptoms of MRONJ may include

For patients who have taken bisphosphonate or denosumab drugs, MRONJ can happen suddenly. If you have noticed any oral health issues and have taken or are currently taking these drugs, please seek an oral examination from a dental health professional as soon as possible.